West Virginia, 2011

Flash Flooding in West Virginia, August 7, 2011

August 7, 2011 · NWS PBZ · 3 events in 3 counties and zones

An area of low pressure moving east across the upper Ohio Valley produce a cluster of thunderstorms with very heavy rain. Rainfall of over 2 inches caused flash flooding across portions of northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An area of low pressure moving east across the upper Ohio Valley produce a cluster of thunderstorms with very heavy rain. Rainfall of over 2 inches caused flash flooding across portions of northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 6, 10:18 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 10:18 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT SAT AUG 6 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS
OVERNIGHT. A WARM AND HUMID AIR MASS WILL ALLOW FOR THE CHANCE OF
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. COOLER AND MORE
SEASONABLE AIR CAN BE EXPECTED FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
BASED ON RECENT RADAR DATA, EXPECT A LINE OF SCATTERED
THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING TO CONTINUE
MOVING EASTWARD AT 20 MPH PAST THE OHIO LINE INTO WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA. THE STORMS CAN WEAKEN BY
1 AM. SO ADDED MENTION OF A SHORT PERIOD OF HEAVY RAIN AND
FREQUENT LIGHTNING TO THE GRID/ZONE FORECAST AND A SPECIAL WEATHER
STATEMENT. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

AFTER 1 AM, EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS TO
DECREASE TO ISOLATED BY DAWN. WILL FURTHER CONSIDERATION TO
COVERAGE OF FOG BY MORNING, PARTLY BASED ON HOW MUCH RAIN FALLS BY
1 AM.

WITH RECENT DEW POINT TRENDS AND LAMP GUIDANCE AS SUPPORT,
OVERNIGHT LOWS HAVE BEEN ADJUSTED UP A FEW DEGREES, IN THE LOWER
70S ACROSS MOST OF THE AREA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
APPEARS THAT THE DOWNSCALED NAM NAMDG55 HAS BEST DEPICTION OF THE
POPS FIELDS IN THIS TIME RANGE. CHANCE POPS FOR SUNDAY.  SFC
DEW POINTS REMAIN IN THE 70S SUNDAY THEN DROP INTO THE UPPER 60S
MONDAY AND TUESDAY...WITH MINIMAL/SLIGHT CHANCE POPS.

HIGHS SUNDAY A COUPLE DEGREES WARMER VS TODAY AS LESS CLOUDS
LEADING T0 MORE HEATING. RIDGE STARTING TO FLATTEN OUT SO
HIGHS DROPPING A FEW DEGREES BY TUESDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A SHORTWAVE WILL EXIT THE AREA TUESDAY NIGHT WITH SHOWERS
DECREASING. MEDIUM RANGE MODELS CONTINUE TO DEPICT ZONAL FLOW TO LOW
AMPLITUDE RIDGING ALOFT FOR WEDNESDAY THROUGH THE END OF THE WEEK.
ANY RIPPLES IN THE FLOW WILL BE WEAK AND DIFFICULT TO TIME...THUS
WILL KEEP POPS LOW THROUGH FRIDAY. ECMWF/GFS ARE IN SOME AGREEMENT
WITH A LITTLE STRONGER SYSTEM BY THE WEEKEND...THUS WILL INCLUDE
CHANCE POPS SATURDAY. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES
WILL PREVAIL.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
EXPECT LINE OF SCATTERED THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE
BRIEF IFR CONDITIONS AS THEY PASS THROUGH THE I-79 CORRIDOR.

WITH AMPLE LOW LEVEL MOISTURE, WIDESPREAD FOG AND STRATUS WILL CAUSE
DETERIORATION TO IFR RESTRICTIONS BY DAWN. THE LOW CLOUDS/FOG
WILL GRADUALLY LIFT BY SUNDAY MIDDAY...WITH SCT/BKN VFR MID DECK
LATER SUNDAY AFTN.

OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
SCATTERED SHOWERS AND TSTMS COULD BRING AREAS OF RESTRICTIONS
THROUGH EARLY IN THE WEEK. AS THE FLOW BECOMES MORE ZONAL...EXPECT
CHANCES OF PRECIP TO DECREASE FOR WEDNESDAY/THURSDAY. AREAS OF
OVERNIGHT/EARLY MORNING FOG AND RESTRICTIONS ARE POSSIBLE WITH
CONTINUED MOIST LOW LEVEL CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 6, 4:23 AM EST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT SAT AUG 6 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-070930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
523 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 8:19 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 PM EDT SAT AUG 6 2011

OHZ039-048-049-057-058-070215-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM OH-TUSCARAWAS OH-
919 PM EDT SAT AUG 6 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN HARRISON...
NORTHEASTERN MUSKINGUM...NORTHERN GUERNSEY...SOUTHEASTERN COSHOCTON
AND SOUTHERN TUSCARAWAS COUNTIES...

AT 910 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
COSHOCTON...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  COSHOCTON...          CONESVILLE...         WEST LAFAYETTE...
  PLAINFIELD...         BODEN...              NEWCOMERSTOWN...
  SALT FORK STATE PARK...                     KIMBOLTON...
  GILMORE...            BIRMINGHAM...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4030 8129 4003 8136 4017 8194 4034 8189
Special weather statement, Aug 6, 9:48 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1048 PM EDT SAT AUG 6 2011

OHZ039-040-048>050-058-059-068-069-WVZ003-004-012-070330-
BELMONT OH-CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-
JEFFERSON OH-MARSHALL WV-MONROE OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-
WETZEL WV-
1048 PM EDT SAT AUG 6 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WILL
AFFECT BELMONT...EASTERN MONROE...EXTREME NORTHEASTERN
NOBLE...HARRISON...NORTHEASTERN COSHOCTON...NORTHEASTERN
GUERNSEY...NORTHWESTERN WETZEL...SOUTH CENTRAL JEFFERSON...
SOUTHWESTERN CARROLL...TUSCARAWAS...WESTERN MARSHALL AND WESTERN
OHIO COUNTIES...

AT 1042 PM EDT...STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT
LIGHTNING WERE ALONG A LINE FROM 11 MILES WEST OF WOOSTER TO 4 MILES
NORTHWEST OF LONDONDERRY TO 5 MILES EAST OF FLY...MOVING EAST AT 20
MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. THERE CAN ALSO
BE A SHORT PERIOD OF HEAVY RAIN THAT MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THERE CAN
ALSO BE FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WOODSFIELD...         SOMERTON...           LONDONDERRY...
  BIRMINGHAM...         BENWOOD...            BALTIC...
  BAKERSVILLE...        ANTIOCH...            BARNESVILLE...
  GILMORE...            ROUND BOTTOM...       STONE CREEK...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4045 8168 4064 8166 4066 8148 4067 8146
      4066 8143 4066 8124 4043 8103 4019 8070
      3974 8066 3955 8081 3959 8086 3958 8090
      3960 8095 3956 8100 4013 8141 4045 8184
Special weather statement, Aug 7, 12:00 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
100 AM EDT SUN AUG 7 2011

MDZ001-PAZ031-075-076-WVZ021>023-041-070600-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARION WV-
MONONGALIA WV-PRESTON WV-TUCKER WV-
100 AM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EASTERN
MARION...EXTREME NORTHWESTERN GARRETT...EXTREME NORTHWESTERN
TUCKER...MONONGALIA...PRESTON...SOUTHERN FAYETTE AND SOUTHERN GREENE
COUNTIES...

AT 1257 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF WAYNESBURG TO EVERETTVILLE TO 5 MILES SOUTHWEST OF VALLEY
FALLS...MOVING EAST AT 15 MPH.

HEAVY RAIN WILL FALL AND CAN CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO
HIGHER GROUND.

ALSO EXPECT FREQUENT LIGHTNING. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WANA...               WADESTOWN...          RIVESVILLE...
  MONONGAH...           MCCURDYVILLE...       FAIRMONT...
  EVERETTVILLE...       DAYBROOK...           COLFAX...
  BLACKSVILLE...        BENTONS FERRY...      BARRACKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3924 7986 3929 7987 3930 7990 3943 7990
      3945 7993 3938 8007 3940 8010 3939 8020
      3941 8024 3957 8018 3973 8043 3991 8033
      3989 7944 3956 7949 3924 7952

The radar

The Pittsburgh radar (KPBZ), 118 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
August 7, 12:50 AM EST to 4:00 AM EST
Where
Marion County, Colfax to 0.55 mi ENE of Colfax
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.470, -80.130

Law enforcement and the public reported flash flooding in and southeast of Fairmont with high water flowing across numerous roadways.

Flash Flood, Preston

When
August 7, 2:23 AM EST to 5:00 AM EST
Where
Preston County, Fellowsville to Erwin
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.330, -79.820

Emergency management reported flash flooding on sections of SR 26 from Tunnelton to Fellowsville, and flash flooding of sections of U.S. 50 from Fellowsville to Aurora.

Flash Flood, Monongalia

When
August 7, 3:00 AM EST to 5:00 AM EST
Where
Monongalia County, 0.53 mi E of Westover to 0.53 mi ENE of Star City
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.630, -79.960

Emergency management reported flash flooding with high water flowing across roads from near Blacksville to Morgantown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334765, 334766, 334767.